Is Vitamin B12 a safe option for someone with heart stents?

1 Comment

Submitted by Dr T on October 14, 2012 – 9:35am

Question: 
My 65 year old husband received two bare metal stents in 2010 after an angiogram revealed a 30% and 50% blockage. He is diabetic and was recently switched from Actos to Metformin. I’ve since learned that Metformin can sometimes cause vitamin B12 deficiency which can lead to nueropathy. So we asked his GP, who has occasionally given him B12 injections to boost his energy over the past couple of years, if a daily B12 supplements would be in order.He said my husband could do so if he wanted to, but then while searching for a sublingal version with good reviews, I ran across information indicating that folic acid, B12 and B6 was been shown to increase the chance of restenosis. From what I could deduce, the folic acid was mainly the problem, especially with large injection doses immediately following stent placement. However, I can’t seem to find any information as to whether B12 alone would be a problem.I realize that our best option should be to speak with his cardiologist. However, I find his doctors aren’t open to discussing much outside the very basics of his care. So I was hoping you might shed more light on this subject for us.Thanking you in advance for your time and any info you can share.

Hi Connie,

Before I answer your question, please remember this, your husband still has heart disease. The real question is whether he would have been better served with life style modifications and medications rather than stenting for what sounds like minimal coronary artery disease. You can calculate what I would have considered optimal treatment here.

Now my answer to your question:

Basically, you are trying to weigh the potential complications of

  1. Metformin and low vit. B12 against
  2. Stent restenosis due to low Vitamin B12.  

Some doctors advocate vitamin B12 deficiency screening for people who take metformin, especially if taken for several years or at a high dose. The symptoms of B12 deficiency, particularly those related to neuropathy (numbness, pain, or tingling in hands or feet) would be an indication for treatment. If your husband is not a vegetarian he may get enough vit. B12 with his diet. A daily multivitamin may be more than enough to keep his B12 at normal levels.. Thus, if there is no other choice available than Metformin, the best way forward is to check his vit. B12 blood levels every now and then before recommending treatment.

There are many reasons for stent re-stenosis, most if not all related to other factors than vitamin levels. You have not mentioned the drugs he probably is taking, such as aspirin and plavix and a statin, but I don’t advocate preventive treatment of an unlikely complication that may only occur (if ever) after several years of treatment with Metformin.

Read these articles:

Hope this helps,

Comments 1

  1. Post
    Author

    I have Pernicious Anaemia treated with 3 monthly Hydroxycobalamin.
    I had coronary artery stents after MI in 2006 and have 2 leaking valves..(mitral and aortic)..I am fairly well apart from peripheral neuropathy in feet legs and hands..and constant fatigue ..I have been on a PA support group ..It seem that many people self inject much more than the 3 monthly from a GP.. I was deciding to go along with this until I saw this page…so is it wise or safe for me to do this …I did intend to dicuss with my GP but wanted to try and help myself if I could …Thank you

Leave a Reply

Your email address will not be published.